Mon 11 Aug 2014
Recently, I underwent a hair transplant procedure. The surgery went well, but I’m now experiencing an upset stomach from the post-operative medications. Is this normal? Can these medications cause gastric or intestinal issues?
Hair restoration physicians frequently prescribe several medications after hair transplant surgery. These drugs include: pain medications, steroids, and antibiotics. Pain medications, such as hydrocodone and oxycodone, are most common. However, some physicians do prescribe anti-inflammatory steroids and antibiotics. Each of these medications can cause stomach upset and digestive issues.
Common side effects of opiate pain medications, like Vicodin (hydrocodone/acetaminophen) and Percocet (oxycodone/acetaminophen), include slowed digestion and constipation. Steroids, which may be prescribed for strip surgery (Follicular Unit Strip Surgery) scar stretching, affect the protective lining of the stomach. Steroids stop the production of the protective barrier lining and expose the sensitive stomach tissue to irritating acid. This often results in a “gnawing” stomach pain or the sensation of “acid reflux.”
Antibiotics are designed to kill bacterial organisms. When the body is infected by a foreign bacteria, this is great! It is not ideal, however, when the targeted bacteria is a natural part of the human body. The human digestive system is lined with “good” bacteria. These organisms help us break down foods and utilize nutrients. When antibiotics unintentionally attack these organisms, two unfortunate problems occur: 1) the body cannot digest properly and essential nutrients are lost; 2) the “good,” healthy bacteria are replaced by bad bacteria. These foreign, infectious bacteria go on to cause digestive issues like “crampy” abdominal pain and diarrhea.